Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 43, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 6, 1998, 5:07 PM CDT for Montgomery County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 1998, 5:07 PM CDT (22:07 UTC)
- Expired
- May 6, 1998, 5:50 PM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Montgomery County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
972 WUUS1 KICT 062209 RRA SVRICT KSC125-062250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 507 PM CDT WED MAY 6 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHEAST KANSAS * UNTIL 550 PM CDT * AT 507 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF COFFEYVILLE NEAR ELK CITY...MOVING TO THE EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INDEPENDENCE BY 520 PM CHERRYVALE BY 530 PM ELK CITY STATE PARK THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:20 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 6, 3:20 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT WED MAY 6 1998 SHORT TERM: CNVTN CONTG TO FIRE ALG INVERTED SFC TROF XTNDG FM SFC LO OVR SPS-SW KS. W/ SUBJ SFC LO CONTG TO PUMP GULF MSTR NW ACRS OK INTO SC & SE KS INTERACTING W/ LFQ H5-H3 JET MAX (50-60KT & 100-130KT RSPCTVLY) TS TO INTENSIFY ACRS SC & SE SXNS. WL INCL PSBLY SVR THIS EVNG WORDING BOTH SXNS...SPCLY W/ TOR 293 IN EFCT THIS PD. SPD SHEAR NOT OVRLY IMPRESSIVE THRU H7 BUT W/ STGR DYNAMICS ABV THIS LYR SVR TS CANT BE RULED OUT. W/ MSTR-LADEN AMS AM GOING ABT 3-4F ABV MOS FOR TNGTS MINS. ES ...LONG TERM... TREND/CHC OF CNVTN RMNS THE MAIN FCST CHALLENGE THRU END OF WEEK... ANOTHER WK CANADIAN CDFNT PROGD TO DROP SWD ACRS CNTRL/SERN KS ON THU AS CLOSED UPR LO CIRC DROPS SWD ACRS THE WRN DAKOTAS. CHC/S FOR CNVTN SHUD DWINDLE THRU THE DAY AS SRN STREAM JET DYNAMICS SHIFTS SE OF THE AREA AND SLGTLY DRIER/MORE STABLE AMS OVRSPREADS THE CWA. LUKS LIKE A BRIEF RESPIT THEN INTO MIDDAY FRI WITH WK RDGG...BFR SWRN U.S. UPR LOW EJECTS ENEWD ACRS THE SRN PLAINS LATE FRI INTO SAT. INCRSG E/SELY LO LVL FLO AND MSTR RETURN AHD OF SYS ACRS WRN/CNTRL KS BY FRI AFTN MAY GIVE RISE TO WDLY SCT CNVTN SO WL KEEP LOW POPS GOING IN THE RSL/GBD AREAS. HOWEVER...BETTER CHC/S FOR TSTMS ACRS THE REST OF THE AREA TO PROBLY HOLD OFF UNTIL FRI NGT. QUESTION THEN BCMS PSN OF SFC BNDRY/MOVMT OF LOW CNTR AND WHERE MORE ORGANIZED STMS/SVR THREAT WL RESIDE. AVN 60-72HR PROG WUD KEEP BEST CHC/S FURTHER S INTO OK. HOWEVER TOO EARLY TO TELL ATTM. FWC TEMPS SEEM RSNBL AND WL DEVIATE LTL THRU THE FCST. DARMOFAL FCSTID = 13 ICT 57 77 52 76 / 70 10 5 10 HUT 56 75 50 74 / 70 10 5 10 EWK 57 75 51 74 / 70 10 5 10 EQA 57 76 52 75 / 70 10 5 10 WLD 57 77 53 77 / 70 10 5 10 RSL 53 71 48 70 / 40 10 5 20 GBD 54 72 49 72 / 40 10 5 20 SLN 54 75 51 73 / 40 10 5 10 MPR 54 75 52 74 / 40 10 5 10 CFV 57 77 55 76 / 70 10 5 10 CNU 57 76 54 75 / 70 10 5 10 K88 57 76 53 75 / 70 10 0 0 .ICT...NONE.
In the hours before
Special weather statement, May 6, 1:15 PM CDT, 3 hours 52 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-062300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 115 PM CDT WED MAY 6 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MC PHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE IN SOUTHEAST KANSAS: ALLEN GREENWOOD NEOSHO WILSON CHAUTAUQUA BOURBON LABETTE ELK MONTGOMERY WOODSON SYNOPSIS: LOW PRESSURE POSITIONED OVER WICHITA FALLS TEXAS IS PUMPING GULF MOISTURE NORTHWEST ACROSS OKLAHOMA INTO SOUTH-CENTRAL AND SOUTHEAST KANSAS. THE APPROACH OF A STRONG MID TO UPPER LEVEL JET ACROSS THE SOUTHERN PLAINS INJECTING DRIER AIR ALOFT WILL INTER- ACT WITH THE MOISTENING LOWER ATMOSPHERE TO INDUCE DESTABLIZATION OF THE ATMOSPHERE OVER KANSAS THIS AFTERNOON AND EVENING. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF A LINE FROM HUTCHINSON TO NEWTON TO EUREKA TO IOLA. HOWEVER... RESIDENTS IN CENTRAL KANSAS SHOULD ALSO REMAIN ALERT FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING...ESPECIALLY IN SOUTH-CENTRAL AND SOUTHEAST KANSAS. ES
Special weather statement, May 6, 1:15 PM CDT, 3 hours 52 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-062300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 115 PM CDT WED MAY 6 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MC PHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE IN SOUTHEAST KANSAS: ALLEN GREENWOOD NEOSHO WILSON CHAUTAUQUA BOURBON LABETTE ELK MONTGOMERY WOODSON SYNOPSIS: LOW PRESSURE POSITIONED OVER WICHITA FALLS TEXAS IS PUMPING GULF MOISTURE NORTHWEST ACROSS OKLAHOMA INTO SOUTH-CENTRAL AND SOUTHEAST KANSAS. THE APPROACH OF A STRONG MID TO UPPER LEVEL JET ACROSS THE SOUTHERN PLAINS INJECTING DRIER AIR ALOFT WILL INTER- ACT WITH THE MOISTENING LOWER ATMOSPHERE TO INDUCE DESTABLIZATION OF THE ATMOSPHERE OVER KANSAS THIS AFTERNOON AND EVENING. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF A LINE FROM HUTCHINSON TO NEWTON TO EUREKA TO IOLA. HOWEVER... RESIDENTS IN CENTRAL KANSAS SHOULD ALSO REMAIN ALERT FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING...ESPECIALLY IN SOUTH-CENTRAL AND SOUTHEAST KANSAS. ES
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.